Jump to content
Join the Unexplained Mysteries community today! It's free and setting up an account only takes a moment.
- Sign In or Create Account -
Eldorado

Statin problems caused by the 'nocebo effect'

Recommended Posts

Eldorado

Most of the debilitating effects of statins are not caused by the drug, but by people believing it will make them sick, a UK study suggests.

The phenomenon is known as the "nocebo effect" and may account for 90% of the ill health associated with the cholesterol-lowering drugs.

The British Heart Foundation said the results were undeniable.

The Imperial College London researchers hope the findings will help more people stay on statins.

Full report at the BBC: Link

  • Like 5

Share this post


Link to post
Share on other sites
 
seanjo

My Dad can't walk more than 50 yards because he takes Statins, it isn't a "nocebo effect" it's a fact.

  • Sad 3

Share this post


Link to post
Share on other sites
XenoFish

The nocebo effect could be amplifying the side effects of the medication.

  • Like 2
  • Thanks 1

Share this post


Link to post
Share on other sites
L.A.T.1961

Why does it only affect folks taking statins? 

I don't take them but family members who have reported pain in the feet and knees, one said he was turned into a near cripple and could barely walk after a few weeks and stopped talking them. 

Hard to believe its all caused by the mind. :blink:

  • Like 2
  • Thanks 1

Share this post


Link to post
Share on other sites
susieice
3 hours ago, seanjo said:

My Dad can't walk more than 50 yards because he takes Statins, it isn't a "nocebo effect" it's a fact.

That's an infamous side effect of Lipitor. Especially at high dosage. For me, a doctor gave me 40 mg. My PCP halved the dosage and put me on lovastatin. He also noted it as an allergic reaction to Lipitor and I can't take it anymore. I've been ok since.

Edited by susieice
  • Like 3

Share this post


Link to post
Share on other sites
third_eye

Now let's have a good look at allcebo... 

~

Share this post


Link to post
Share on other sites
and then
1 hour ago, susieice said:

That's an infamous side effect of Lipitor. Especially at high dosage. For me, a doctor gave me 40 mg. My PCP halved the dosage and put me on lovastatin. He also noted it as an allergic reaction to Lipitor and I can't take it anymore. I've been ok since.

Exact same thing happened to my sister.  

  • Like 2

Share this post


Link to post
Share on other sites
Desertrat56
18 hours ago, Eldorado said:

Most of the debilitating effects of statins are not caused by the drug, but by people believing it will make them sick, a UK study suggests.

The phenomenon is known as the "nocebo effect" and may account for 90% of the ill health associated with the cholesterol-lowering drugs.

The British Heart Foundation said the results were undeniable.

The Imperial College London researchers hope the findings will help more people stay on statins.

Full report at the BBC: Link

Hog wash.  Some of the symptoms are caused by doctors prescribing them for people who do not need them.  I know two people who were told they had high cholesterol and were prescribed statins, neither of them feared side effects or expected the drug to cause any problems.  They expected them to lower their cholesterol, instead one couldn't get out of bed after a week, the other had pain that kept him from work.  Going to different doctors they found that they did not have high cholesterol.  Maybe you don't have doctors encouraged to over prescribe in the UK but it is very common in the U.S.

Edited by Desertrat56

Share this post


Link to post
Share on other sites
Buzz_Light_Year

I'm on my 4th different brand of statins and like others have stated the side effects are almost disabling. Even with the latest brand I can only tolerate half a pill a day and that doesn't mean I'm side effect free. They can take their "nocebo effect" and place it somewhere the sun doesn't shine.

  • Like 1

Share this post


Link to post
Share on other sites
Susanc241

The side effect I have with statins is intense itching.  Mainly on my legs.  Weird, I know.  But I was put on ezetimibe, one every day, and twice a week I add one Atorvastatin.  This mix keeps my cholesterol at acceptable level.  I have the inherited flawed gene which means my liver doesn’t process cholesterol properly and my total score would be up in the 9 point somethings untreated. (UK - here a level under 5 is aimed for).
However, I do know how powerful the brain can be when it comes to expectations re a certain course of action.  There may well be an element of the psychosomatic going on here, and the article did not claim EVERYONE who took statins was imagining side effects.  Some are real, no doubt.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

  • Recently Browsing   0 members

    No registered users viewing this page.